A case of acanthosis nigricans and hyperpigmentation as a result of testosterone injections, "Beyond the Abstract," by Filiz Topaloglu Demir

BERKELEY, CA (UroToday.com) - Drug-related skin disorders occur in many different ways. While pigmentary changes don’t necessarily contribute to morbidity, these changes can nonetheless cause depression as well as reduce self-confidence in afflicted patients. Testosterone replacement therapy is known to cause skin problems like acne, hair loss, redness, pain, or infection at the injection site.

In our case, the patient was a 49-year-old man with adult onset idiopathic hypogonadotropic hypogonadism. He presented 10-years ago with lack of energy and decreased sexual function and was given, in a urology polyclinic, an injectable form of testosterone compound as hormone replacement treatment. Subsequently he was referred to the endocrinology polyclinic because of progressive, marked hyperpigmentation on his face and gingival mucosa and with a suspicion of adrenal insufficiency. His serum basal cortisol and adrenocorticotropic hormone (ACTH) levels and ACTH stimulation test results were found normal. Next he was referred our to polyclinic for evaluation of his hyperpigmentation. He was in a depressed mood because the hyperpigmentation of face, dorsal hands and oral mucosa which had progressively worsened over 10 years. Physical examination revealed dark brown periorbital pigmentation with a general brown hyperpigmentation in a photodistribution of the face, neck and dorsal hands. On the buccal mucosa, diffuse, macular, blue-grey pigmentation, and on ventral surface of the tongue, brown pigmentation were noted. Also, there were brown patches on the extansor surface of the cruris. His hair, nails, and other mucosa were normal.

Punch biopsies were taken from 3 different areas, including the zygomatic area, oral mucosa, and extansor surface of cruris. Histopathologic examination of the skin biopsies taken from the zygomatic area and oral mucosa revealed hyperpigmentation of the basal cell layer, pigmentary incontinence, and accumulation of pigment-laden macrophages within the dermis. The pigment within macrophages was positive for the Fontana-Masson stain, indicating the presence of melanin and confirming a clinical diagnosis of drug-related hyperpigmentation. The third biopsy from the cruris showed hyperkeratosis, papillomatosis, and acanthosis with minimal dermal lymphocytes infiltrate consisting with acanthosis nigricans. A diagnosis of photodistributed cutaneous and oral mucosal hyperpigmentation and acanthosis nigricans, associated with testosterone, was made.

In differential diagnosis, systemic drugs are one of the major causes of diffuse and circumscribed hyperpigmentation. But, before attributing it to drugs, it is necessary to consider, and rule out, metabolic and endocrine diseases, sclerodermoid disorders, nutritional deficiencies, postinflamatuar hyperpigmentation, and occasionally HIV infection.[1] Our patient’s hyperpigmentation mimicked Addison disease’s cutaneous manifestations with diffuse pigmentation of the skin and mucosa, but our patient had no abnormal serum laboratory test results, including hyponatremia, hyperkalemia, or low serum cortisol levels. The differential diagnosis of hemochromatosis and vitamin B12 deficiency were ruled out after finding serum ferritin and vitamin B12 levels in a normal range. Acanthosis nigricans is a brown-to-black velvety hyperpigmentation of the skin that can appear on any location, but most commonly on the intertriginous areas of the axilla, groin, and posterior neck. In our case, lesions were located on the extensor surface of the cruris, a very unusual location. Endocrine and genetic abnormalities, carcinoma, and drug ingestion are known to be associated with acanthosis nigricans,[2] however, our patient had none of the diseases known to be associated with acanthosis nigricans.

The pathogenesis of testosterone-induced pigmentation is currently unknown. After examination of the histologic findings, we thought that epidermal melanocytes might have been stimulated by testosterone and sun exposure, which might have increased melanin production. In literature, there was only one report indicating the relationship between methyltestosterone and acanthosis nigricans.[3] Our case is also the first report showing that testosterone therapy may be related to hyperpigmentation. While the use of drugs may only rarely play a role in the etiology of hyperpigmentation and acanthosis nigricans, we should not ignore them.

References:

  1. Chang MW. Pigmentary disorders. In: Bolognia JL, Jorizzo JL, Schaffer JV, editors. Dermatology. 3rd ed. Spain: Mosby Elsevier; 2012. p. 1049-1074.
  2. Ebling FJG, Rook A. Disorders of keratinisation. In: Rook A, Wilkinson DS, Ebling FJG, eds. Textbook of Dermatology. Oxford: Blackwell Scientific Publications, 1979:1307-10.
  3. Shuttleworth D, Weavind GP, Graham-Brown RA. Acanthosis nigricans and diabetes mellitus in a patient with Klinefelter’s syndrome: a reaction to methyltestosterone. Clin Exp Dermatol 1987;12:288-90.

Written by:
Filiz Topaloglu Demir as part of Beyond the Abstract on UroToday.com. This initiative offers a method of publishing for the professional urology community. Authors are given an opportunity to expand on the circumstances, limitations etc... of their research by referencing the published abstract.

Department of Dermatology, School of Medicine, Goztepe Research and Training Hospital, Istanbul Medeniyet University, Istanbul, Turkey

A case of hyperpigmentation and acanthosis nigricans by testosterone injections - Abstract

email news signup